Kansas, 2009

Hail and Damaging Wind in Kansas, August 9, 2009

August 9, 2009 · NWS GID · 2 events in 1 county or zone

Another weak upper level wave moving through the region brought additional thunderstorms to portions of the Plains. Thunderstorms developed across North Central Kansas during the afternoon hours, with one becoming severe in Mitchell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Another weak upper level wave moving through the region brought additional thunderstorms to portions of the Plains. Thunderstorms developed across North Central Kansas during the afternoon hours, with one becoming severe in Mitchell County. Along with nickel size hail, wind gusts of 60 mph were reported, causing some tree damage and a few power outages in Beloit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:18 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 9, 2:18 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SUN AUG 9 2009

.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES.

THUNDERSTORMS ARE DEVELOPING ALONG THE COLD FRONT IN THE SOUTHEAST
PART OF THE FORECAST AREA. THE THUNDERSTORMS KEEP TRYING TO GAIN BUT
SO FAR ARE REMAINING BELOW SEVERE. ALONG THE FRONT THE CAP REMAINS
FAIRLY STRONG THIS AFTERNOON WITH MID LEVEL TEMPERATURES STILL
AROUND +14 DEG C. THIS IS EXPECTED TO DECREASE THROUGH THE AFTERNOON
AND INTO THE EVENING. THERE ARE A FEW THUNDERSTORMS IN THE WESTERN
PART OF NEBRASKA AS WELL.

THE SURFACE FRONT CONTINUES TO LINGER IN OR NEAR THE SOUTHEAST PART
OF THE FORECAST AREA TONIGHT. WITH A MID LEVEL WAVE  MOVING THROUGH
THE SOUTHERN PART OF THE FORECAST AREA EXPECT THAT THUNDERSTORMS
WILL CONTINUE THIS EVENING AND GRADUALLY DRIFT TO THE EAST LATE
TONIGHT. WITH THE THUNDERSTORMS IN WESTERN NEBRASKA WILL KEEP SOME
LOW POPS IN THE NORTHERN PART OF THE FORECAST AREA BUT THE BEST
CHANCE WILL BE NEAR THE FRONT IN THE SOUTHEAST.

ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA ON MONDAY. MODELS HAVE
DIFFERENT SOLUTIONS FOR THIS WAVE. THE NAM KEEPS IT FURTHER SOUTH
WHILE THE GFS HAS IT MOVE THROUGH THE CENTER OF THE FORECAST AREA.
SPC SREF AND THE CANADIAN FAVORED THE FURTHER SOUTH AS WELL. WITH
THAT MUCH DIFFERENCE HAVE SOME CONCERN. EXPECT THAT THE BETTER
CHANCES WILL BE FURTHER SOUTH IN THE FORECAST AREA...BUT CAN NOT
RULE OUT SOMETHING ISOLATED IN THE NORTHERN PART EITHER. WILL KEEP
THE BEST POPS IN THE SOUTH BUT KEEP LOW POPS IN THE NORTH. THERE
WILL BE MORE CLOUDS AROUND AND WITH PRECIPITATION THE TEMPERATURES
WILL HAVE A HARDER TIME WARMING SO HAVE COOLED TEMPERATURES A BIT
FOR MONDAY.

BY MONDAY NIGHT THE FRONT STARTS TO SAG TO THE SOUTH AND
THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA. THE BEST CHANCE
WILL BE IN THE EVENING BUT BY LATE MONDAY NIGHT THE PRECIPITATION
WILL COME TO AN END.

.LONG TERM...TUESDAY THROUGH SUNDAY.  WITH A PREDOMINATELY DRY
FORECAST THE MAIN FOCUS IS ON TEMPERATURES...THEN TSTM CHCS RETURN
NEXT WEEKEND.

STARTING ON TUESDAY...THE SOUTHERN CONUS UPPER RIDGE BEGINS TO BUILD
NORTH OVER THE ROCKIES WITH NORTHWEST FLOW SETTING UP ACROSS THE
CENTRAL PLAINS STATES.  HEIGHTS RISE DURING THE DAY AND THE RIDGE
AXIS WILL SLOWLY SHIFT TO THE EAST.  TEMPERATURES SHOULD MODERATE TO
NEAR SEASONAL NORMALS IN THE UPPER 80S TO AROUND 90 DEGREES.

THE RIDGE AXIS WILL BE THE DOMINANT WEATHER FEATURE THROUGH THE
WORKWEEK WITH THE CENTER OF THE HIGH SITUATED ANYWHERE FROM AROUND
THE FOUR CORNERS REGION TO NEAR THE TEXAS PANHANDLE.  THE PATTERN
ALOFT DOES TRANSITION MORE TO THE SOUTHWEST ACROSS THE CENTRAL
PLAINS AROUND THE FRIDAY TIME FRAME AS AN UPPER TROUGH REACHES THE
PACIFIC NORTHWEST.  MODELS DIVERGE ON THE TIMING OF THE EASTWARD
PROGRESSION OF THE TROUGH AND ITS ASSOCIATED COLD FRONTAL BOUNDARY.
THE 00Z OPERATIONAL RUNS WERE IN DECENT AGREEMENT...BUT WERE STILL
FASTER THAN THE GFS ENSEMBLE MEAN OVERALL.  THE 12Z RUN OF THE GFS
OFFERED A COMPLETELY DIFFERENT SOLUTION/SCENARIO AND IS AN OUTLIER
COMPARED TO OTHER MODELS AND WAS NOT USED FOR THE EXTENDED PERIODS.
THE EXTENDED IS BASED ON A COMBINATION OF ENSEMBLES WHICH IS
DECENTLY SUPPORTED BY THE 00Z GFS/ECMWF AND 12Z GEM...BUT CONFIDENCE
LOWERS BY DAY 6 AND 7 DUE TO THE VARIED SOLUTIONS AND TIMING
ISSUES.

WITH THE UPPER TROUGH POTENTIALLY PROGRESSING EAST OF THE NORTHERN
ROCKIES SATURDAY MORNING...SUPPORTED BY THE GEM/ECMWF...AN
ASSOCIATED COOL FRONT MAY FOCUS CONVECTION ACROSS THE CENTRAL PLAINS
SATURDAY NIGHT INTO SUNDAY AND HAVE SOME POPS IN TO ACCOUNT FOR
THIS.  AGAIN WOULD NOT BE SURPRISED IF TIMING NEEDS TO BE ADJUSTED
OR EVEN IF PATTERN CHANGES FOR THIS TIME FRAME GIVEN THIS IS A WEEK
OUT.

UNTIL NEXT WEEKEND HOWEVER...CONDITIONS SHOULD GENERALLY BE DRY AND
TEMPS SHOULD AVERAGE NEAR 90 FOR HIGHS WHILE LOWS WILL MAINLY BE IN
THE 60S.

&&

.PREV DISCUSSION... /ISSUED 1229 PM CDT SUN AUG 9 2009/

AVIATION...18Z TAF. A BAND OF CLOUDS CONTINUES TO MOVE ACROSS THE
KGRI TERMINAL AREA. THESE ARE MAINLY VFR BUT THERE HAVE BEEN A FEW
THAT DIP TO THE MVFR. EXPECT THAT THEY SHOULD STAY VFR THROUGH THE
AFTERNOON. TONIGHT THE BAND OF CLOUDS SHOULD MOVE TO THE EAST AND
SCATTERED CLOUDS ARE EXPECTED. MID LEVEL CLOUDS WILL INCREASE
MONDAY DURING THE DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 9, 2:39 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT SUN AUG 9 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
339 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO
PHILLIPSBURG KANSAS. THUNDERSTORMS IN THIS AREA MAY BECOME STRONG
WITH HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH MAINLY
LATE THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA MONDAY INTO MONDAY NIGHT. SOME OF THE STORMS ON
MONDAY COULD BE SEVERE ACROSS PARTS OF NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 9, 9:08 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             3 N ASHTON              41.29N 98.79W
08/09/2009  E1.00 INCH       SHERMAN            NE   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS ALSO REPORTED AS HAIL WAS
            FALLING

&&

NWS
Local storm report, Aug 9, 9:34 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1034 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             3 N ASHTON              41.29N 98.79W
08/09/2009  E1.00 INCH       SHERMAN            NE   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS ALSO REPORTED AS HAIL WAS
            FALLING

0520 AM     HAIL             BELGRADE                41.47N 98.07W
08/09/2009  E1.00 INCH       NANCE              NE   PUBLIC

            GROUND COVERED WITH QUARTER SIZE HAIL.

0530 AM     HAIL             FULLERTON               41.36N 97.97W
08/09/2009  E1.75 INCH       NANCE              NE   PUBLIC

0541 AM     HAIL             MILLER                  40.93N 99.39W
08/09/2009  E1.00 INCH       BUFFALO            NE   CO-OP OBSERVER

            NICKEL TO QUARTER SIZE HAIL REPORTED.

0544 AM     HAIL             GENOA                   41.45N 97.73W
08/09/2009  E1.75 INCH       NANCE              NE   PUBLIC

&&

FAY
Special weather statement, Aug 9, 2:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT SUN AUG 9 2009

KSZ019-092115-
MITCHELL-
347 PM CDT SUN AUG 9 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VICTOR...OR 15 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT BY 405 PM CDT
  ASHERVILLE BY 410 PM CDT
  SCOTTSVILLE BY 415 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3933 9838 3955 9824 3956 9793 3923 9793
      3921 9832
TIME...MOT...LOC 2048Z 225DEG 37KT 3932 9827

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mitchell

When
August 9, 3:05 PM CST to 3:08 PM CST
Where
Mitchell County, 1.48 mi SSE of Beloit to 2.75 mi ESE of Gilbert
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.450, -98.110

Thunderstorm Wind, Mitchell

When
August 9, 3:07 PM CST
Where
Mitchell County, 0.53 mi E of Beloit
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -98.110

A few tree limbs and power lines were knocked down by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194364, 194365.